Alert archive / Arizona / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Las Vegas, NV

July 26, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Jul 26, 2024, 12:38 PM MST for Mohave County, Arizona. It took effect at Jul 27, 2024, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2024, 12:38 PM MST (19:38 UTC)
In effect from
Jul 27, 2024, 11:00 AM MST
Expired
Jul 27, 2024, 8:00 PM MST
In force
9 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
3730 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS85 KVEF 261938
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1238 PM PDT Fri Jul 26 2024

.Increasing south to southwest winds on Saturday combined with 
dry conditions will lead to critical fire conditions Saturday 
late morning through the evening in western Arizona.

AZZ102-271200-
/O.NEW.KVEF.FW.W.0005.240727T1800Z-240728T0300Z/
Northwest Deserts/Northwest Plateau-
1238 PM MST Fri Jul 26 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR MOHAVE COUNTY...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Saturday. 

* AFFECTED AREA...In AZZ102...Fire weather zone 102.

* TIMING...Saturday from 11 AM MST through 8 PM MST.

* WIND...South to southwest at 15 to 20 MPH with gusts up to 30
  MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
774 
WWUS85 KVEF 271105
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
405 AM PDT Sat Jul 27 2024

.Increasing south to southwest winds combined with single-digit
relative humidities will lead to critical fire conditions late-
morning through the evening in northwestern Arizona.

AZZ102-271800-
/O.CON.KVEF.FW.W.0005.240727T1800Z-240728T0300Z/
Northwest Deserts/Northwest Plateau-
405 AM MST Sat Jul 27 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR MOHAVE
COUNTY...

* AFFECTED AREA...In AZZ102...Fire weather zone 102.

* TIMING...From 11 AM through 8 PM MST.

* WIND...South to southwest at 15 to 20 MPH with gusts up to 30 
  MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
491 
WWUS85 KVEF 271639
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
939 AM PDT Sat Jul 27 2024

.Increasing south to southwest winds combined with single-digit
relative humidities will lead to critical fire conditions late-
morning through the evening in northwestern Arizona.

AZZ102-280300-
/O.CON.KVEF.FW.W.0005.240727T1800Z-240728T0300Z/
Northwest Deserts/Northwest Plateau-
939 AM MST Sat Jul 27 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR MOHAVE COUNTY...

* AFFECTED AREA...In AZZ102...Fire weather zone 102.

* TIMING...From 11 AM through 8 PM MST.

* WIND...South to southwest at 15 to 20 MPH with gusts up to 30 
  MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
487 
WWUS85 KVEF 280250
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
750 PM PDT Sat Jul 27 2024

AZZ102-280400-
/O.EXP.KVEF.FW.W.0005.000000T0000Z-240728T0300Z/
Northwest Deserts/Northwest Plateau-
750 PM MST Sat Jul 27 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR MOHAVE COUNTY...

Gusty winds that developed throughout the day have begun to
weaken. Wind speeds will continue to weaken overnight as humidity
values slowly increase. Therefore, the Red Flag Warning will be
allowed to expire at 8 pm MST. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 26, 10:14 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 26, 10:14 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1014 AM PDT Fri Jul 26 2024

.SYNOPSIS...Isolated showers and thunderstorms expected for one more
day across the southern Great Basin and northwestern Arizona before
dry air pushes into the region this weekend. Temperatures will
moderate closer to seasonal averages before gradually increasing
once again through the work week. Precipitation chances return to
Mohave County by midweek as monsoon moisture returns.
&&

.UPDATE...Quiet weather so far this morning with no precipitation on
radar and mostly sunny skies across the region. This morning's 12Z
sounding showed drier air working into the region with PWATs down to
about 1 inch at VEF and a dewpoint around 45F (down about 10 degrees
since yesterday at 12Z). This dry air is being ushered in with an
incoming shortwave that is currently moving into central California
the waver vapor imagery.

PWATs across the area are lower than yesterday as the flow turns
more southwest. This trend is expected to continue through the
afternoon as the shortwave continues to move east. This will limit
after thunderstorm potential compared to the past few days. Isolated
thunderstorms may develop[ in the terrain of Mohave County where
moisture will linger the longest through the afternoon. Anything
that does develop may produce brief heavy rain and isolated flash
flooding, though storms should be short lived and have some movement
to them which will decrease the flash flood risk. The other area
where precipitation may develop is in Esmeralda into central Nye
through northern Lincoln County where upper level diffluence may
provide enough lift for showers and thunderstorms to develop this
afternoon. THe highest risk will be in Esmeralda County west of
Tonopah where numerous hi-res models have scattered showers and
thunderstorms blossoming by 4PM then moving east or northeast.
Moisture will be limited which will keep the heavy rain threat low,
however with the dry air the risk for sudden gusty outflows will
increase.

Outside of the showers and thunderstorms today, expecting mostly
clear skies though haze and smoke from California fires may dilute
the sunshine this afternoon. West to southwest winds will increase
today as well, with widespread gusts of 20 to 25 MPH through areas
outside of the Southern Great Basin. Temperatures day will be on a
downward trend as heights fall and cooler air advects into the area.
High temperatures today will remain above normal but will be a few
degrees cooler than yesterday.

-Nickerson-
&&

.PREVIOUS DISCUSSION...322 AM PDT Fri Jul 26 2024
.SHORT TERM...Today through Sunday.

Moisture will scour out of the region as the day progresses. PWATs
across southern Nevada will start the day off above 1.00" and will
drop below 0.40" by the start of Saturday. Before the moisture
exists, isolated showers and thunderstorms will return to the
mountains of the southern Great Basin and northwestern Arizona.
Latest runs of the HRRR have a focus on Esmeralda County this
afternoon where primary impacts will include locally heavy rainfall,
frequent lightning, and strong gusty winds.

Troughing across the region will squash the upper-level high that
has brought excessive temperatures and monsoonal moisture to the
region this week. As such, temperatures will moderate somewhat
through the weekend and humidity values will return to single-digits
during the afternoon. As several trough axes pass through the
region, expect breezy afternoons with southwest wind gusts between
20 and 30 mph each day over the weekend.

Las Vegas has observed 36 consecutive days of temperatures over 105
degrees as of yesterday. The previous record was 25 days in 2017.
The current forecast calls for a high temperature of 104 on Sunday,
which will end the streak. Latest NBM probabilities show a 71%
chance of Las Vegas reaching 105 or higher, with the deterministic
NBM on the cooler side of the box-and-whiskers for the week. If Las
Vegas reaches or exceeds 105 on Sunday, there will not be another
opportunity to break this streak through the remainder of the
forecast period.

.LONG TERM...Monday through Friday.

Period begins with a trough across the Pacific Northwest that
will maintain a southwest flow over the southern Great Basin and
Mojave Desert. This will keep the area dry along with seasonable
temperatures.

On Tuesday and Wednesday, the trough will begin to fill/weaken
allowing ridge which had been suppressed over the southern High
Plains to begin expanding westward. This will allow temperatures to
heat back up above normal along with increasing thunderstorm chances
returning to northwest Arizona Wednesday/Thursday, and potentially a
few hi-based storms west of the Colorado River over the higher
terrain of the Mojave National Preserve and Clark County
mountains.
&&

.AVIATION...For Harry Reid...Quieter weather expected this weekend,
with only spotty thunderstorms in the Mormon Mesa and Peach Springs
corridors this afternoon. At the terminal, southwesterly winds
gusting around 25 knots should arrive this afternoon and continue
through the weekend. No operationally significant clouds or weather
expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Quieter weather expected this weekend, with only spotty
thunderstorms expected this afternoon in an arc from Esmeralda
County eastward through Lincoln County and southward into Mohave
County. The main threat will be erratic, gusty winds. Away from
storms, breezy southwesterly winds with gusts of 20 to 30 knots can
be expected over much of the region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Soulat
LONG TERM...Pierce
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Arizona, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.